Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 116, NWS Grand Forks, ND

September 18, 2013Sargent County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 18, 2013, 8:01 PM CDT for Sargent County, North Dakota. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2013, 8:01 PM CDT (01:01 UTC)
Expired
Sep 18, 2013, 9:00 PM CDT
In force
59 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Sargent County, ND

The radar

The Aberdeen radar (KABR), 88 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 8:10 PM CDTHAIL 13 Wsw Cogswell, ND
Sep 18, 8:23 PM CDTHAIL 1.753 W Cogswell, NDVIA SPOTTERNETWORK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 6:10 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2013-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2831 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2013-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2831 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1663 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

655 
WUUS53 KFGF 190101
SVRFGF
NDC081-190200-
/O.NEW.KFGF.SV.W.0116.130919T0101Z-130919T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
801 PM CDT WED SEP 18 2013

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 900 PM CDT

* AT 800 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES
  NORTHWEST OF KIDDER...AND MOVING NORTHEAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COGSWELL AND CRETE AROUND 815 PM CDT.
  FORMAN AROUND 820 PM CDT.
  STIRUM AROUND 825 PM CDT.
  GWINNER AROUND 835 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE MILNOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4628 9801 4627 9738 4594 9786 4594 9802
TIME...MOT...LOC 0101Z 209DEG 28KT 4603 9788

HAIL...1.00IN
WIND...<50MPH

$$

HOPKINS
2 follow-up statements
767 
WWUS53 KFGF 190123
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
823 PM CDT WED SEP 18 2013

NDC081-190200-
/O.CON.KFGF.SV.W.0116.000000T0000Z-130919T0200Z/
SARGENT ND-
823 PM CDT WED SEP 18 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
SARGENT COUNTY UNTIL 900 PM CDT...

AT 818 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COGSWELL...AND
MOVING NORTHEAST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...PUBLIC. ONE INCH HAIL WAS REPORTED 3 MILES WEST SOUTHWEST 
OF COGSWELL AT 810 PM CDT.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  STIRUM AROUND 835 PM CDT.
  GWINNER AROUND 845 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4628 9801 4626 9748 4602 9776 4605 9800
TIME...MOT...LOC 0123Z 205DEG 18KT 4615 9779

HAIL...1.00IN
WIND...<50MPH

$$

HOPKINS
804 
WWUS53 KFGF 190133
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
833 PM CDT WED SEP 18 2013

NDC081-190142-
/O.CAN.KFGF.SV.W.0116.000000T0000Z-130919T0200Z/
SARGENT ND-
833 PM CDT WED SEP 18 2013

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SARGENT COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR  
PROPERTY. HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS 
THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT THURSDAY 
MORNING.

LAT...LON 4628 9801 4626 9748 4602 9776 4605 9800
TIME...MOT...LOC 0132Z 205DEG 18KT 4619 9776

$$

HOPKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 6:47 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 18, 6:47 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
647 PM CDT WED SEP 18 2013

.UPDATE...
ISSUED AT 640 PM CDT WED SEP 18 2013

WILL BE BRIEF WITH SEVERE STORMS DEVELOPING JUST TO THE SOUTHWEST.
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED IN THE SOUTH THROUGH 2
AM...WITH A TORNADO POSSIBLE INITIALLY WITH STRONG SURFACE BASED
CONVECTION AND VERY HIGH INSTABILITY WITH CAPES AROUND 4000 J/KG.
SHOWERS AND STORMS SHOULD BECOME MORE NUMEROUS ALONG THE FRONT
LATER TONIGHT AS WELL...SO A BUSY NIGHT EXPECTED FOR THE AREA
WITH A STRONG COLD FRONT AND UPPER SUPPORT MOVING OVER A VERY
UNSTABLE AIRMASS FOR MID SEPTEMBER.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 255 PM CDT WED SEP 18 2013

MAIN FORECAST CHALLENGE CONCERNS NEAR TERM CONVECTIVE POTENTIAL
AND TEMPERATURES THROUGH THE PERIOD.

UNCERTAINTIES IN CONVECTIVE POTENTIAL CONTINUE FOR LATE AFTERNOON
INTO THIS EVENING. SURFACE LOW BEST ORGANIZED ACROSS WEST CENTRAL
ND WITH NW-SE ORIENTED BOUNDARY ALONG ND/SD BORDER INTO SW MN.
VCNTY SFC LOW AND ALONG BOUNDARY WOULD APPEAR TO BE FAVORED
LOCATION FOR CONVECTIVE INITIATION HOWEVER THIS AREA IS AND IS PROGGED
BY MODELS TO REMAIN STRONGLY CAPPED INTO THIS EVENING. WATER VAPOR
LOOP INDICATING LEAD SHORTWAVE AND ASSOCIATED PCPN LIFTING FROM N
WEST-N CENTRAL ND INTO S CANADA. APPEARS TO BE ANOTHER IMPULSE IN
SE WYO WITH MAIN WAVE MOVING INTO EASTERN MT. WILL TAKE SOME
TIME...LATER THIS EVENING FOR THE LATER MID LEVEL SUPPORT FEATURES
TO REACH OUR FA. CLEARING CONTINUES TO WORK INTO FAR SOUTHERN FA
HOWEVER WITH CONVECTIVE TEMPERATURES IN THE MID-UPPER 90S AND MID
LEVEL ASSIST FARTHER WEST NOT SURE HOW MUCH DEVELOPMENT WILL
OCCUR. MESOSCALE/OPERATIONAL MODELS NOT VERY IMPRESSIVE WITH EARLY
EVENING DEVELOPMENT...WAITING FOR LATER TONIGHT WHEN COLD FRONT
AND WAVE REACHES FA. WITH UNCERTAINTIES DID NOT FIDDLE MUCH WITH
POPS FOR TONIGHT. COLD ADVECTION HOLDS OFF AFFECTING MAINLY FAR NW
FA TOWARDS AM SO TEMPERATURES WILL BE MILD TONIGHT.

WITH MODELS MORE ROBUST WITH QPF ALONG COLD FRONT BACKED UP HIGHER
POPS FURTHER WEST TOMORROW AM AND IF TRENDS CONTINUE MAY NOT BE
HIGH ENOUGH BUT LATER SHIFTS CAN ADJUST. GFS/ECMWF ALSO NOT AS
IMPRESSIVE WITH DRY SLOTTING BUT EXPECT PCPN TO WIND DOWN FROM
WEST TO EAST ESPECIALLY DURING THE AFTERNOON. STEADY COLD
ADVECTION DURING THE DAY WILL HOLD TEMPERATURES DOWN AND RESIDUAL
CLOUD COVER WILL ALSO HAVE AN IMPACT ON TEMPERATURES.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 255 PM CDT WED SEP 18 2013

WILL CONTINUE WITH LOW POPS ACROSS NORTHERN MN FRIDAY AS COLD
POCKET TRAVERSES AREA DURING THE DAY. REMAINDER SHOULD BE DRY BUT
WITH BLO AVERAGE TEMPERATURES.

HIGH PRESSURE BUILDS IN FRIDAY NIGHT. AT THIS POINT FROST DOES NOT
LOOK TO BE A MAJOR ISSUE.

SATURDAY WILL REMAIN COOL WITH TEMPERATURES GENERALLY IN THE 60S.

12Z MODELS STILL SHOWING UNIFORMITY DEPICTING RIDGING ALOFT TO START
THE PERIOD FOLLOWED BY PREDOMINATING SOUTHWEST FLOW...AS LONGWAVE
TROUGH MOVES INTO INTERMOUNTAIN/GREAT BASIN REGION.  THE STRONGEST
SIGNAL FOR PRECIP STILL APPEARS TO BE MONDAY-MONDAY NIGHT AS WAVE
PIVOTS INTO SOUTH CENTRAL CANADA AND IS REPLACED BY MORE SOUTHWEST
FLOW.  DRY CONDITIONS LIKELY FOR MUCH IF NOT ALL OF THE TIME TUESDAY
AND WEDNESDAY WITH TEMPERATURES 5 TO 10 DEGREES ABOVE SEASONAL

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 640 PM CDT WED SEP 18 2013

EXPECT IFR/MVFR CIGS TO SLOWLY DISSIPATE FROM SW TO NE OVERNIGHT.
THERE WILL ALSO BE INCREASING CHANCES FOR SHOWERS AND STORMS WITH
WINDS SHIFTING TO THE NW BY THU MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...DK
SHORT TERM...VOELKER
LONG TERM...WJB/VOELKER
AVIATION...DK
Hazardous weather outlook, Sep 18, 5:19 AM CDT, 14 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
519 AM CDT WED SEP 18 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
519 AM CDT WED SEP 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL SWEEP ACROSS THE DAKOTAS THIS EVENING AND
OVERNIGHT...RESULTING IN A CHANCE FOR SHOWERS AND THUNDERSTORMS.
SOME STORMS MAY BE STRONG TO SEVERE ACROSS EASTERN NORTH DAKOTA
INTO EXTREME NORTHWESTERN MINNESOTA. THE PRIMARY THREATS ARE LARGE
HAIL AND DAMAGING WIND...ALTHOUGH ISOLATED TORNADOES ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME LINGERING SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS
NORTHWEST AND WEST CENTRAL MINNESOTA THURSDAY MORNING BEFORE
MOVING EAST THURSDAY AFTERNOON AND EVENING. THE NEXT BEST CHANCE
FOR MORE WIDESPREAD PRECIPITATION WILL BE NEXT SUNDAY NIGHT INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT
ACROSS EASTERN NORTH DAKOTA AND EXTREME NORTHWESTERN MINNESOTA.

ROGERS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 8:49 PM CDTSevere Thunderstorm WarningFGFSargent56 min
Sep 18, 9:26 PM CDTSevere Thunderstorm WarningFGFSargent64 min
Sep 18, 9:41 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass64 min
Sep 18, 9:54 PM CDTSpecial Weather StatementFGFCass51 min
Sep 18, 9:57 PM CDTSevere Thunderstorm WarningFGFRichland, Sargent63 min
Sep 18, 10:11 PM CDTSevere Thunderstorm WarningFGFCass, Traill64 min
Sep 18, 10:57 PM CDTSpecial Weather StatementFGFRansom, Richland, Sargent63 min
Sep 18, 10:58 PM CDTAreal Flood AdvisoryFGFCass, Traill3 hr
Sep 18, 11:25 PM CDTDense Fog AdvisoryFGFBenson, Cavalier, Eddy, Grand Forks, Nelson, Pembina and 3 more10 hr
Sep 18, 11:43 PM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent62 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.